Jump to content

Few question regarding my mom...


Alynn

Recommended Posts

Hi everyone. I haven't been on here for a while, I have had my hands full with mom. I need to update my profile and plan to do so tonight but I am in a hurry to get over my moms house. For now, I'll just give you a quick update. She just finished her 3rd round of chemo with cisplatinum and etoposide. She also started radiation and has 7 bouts so far. She goes for radiation every day during the week.

My questions are:

Fatigue-How bad is it? Is fatigue bothersome or unbareable? My mom literally does nothing for herself right now. If she needs something to eat or drink she'll get me to do it. She says she is too weak and gets lightheaded. She'll walk to the car from the house when I take her for treatments every day. When we get to the cancer center, I have to get her a wheel chair because she says she can't walk.

Question number 2-She acts different. Most of the time she talks like a baby. If I ask her a question, she'll say I sink so, instead of I think so. She'll also repeat herself. She'll say something like, I don't like cold weather, no I don't like cold weather.

Depression/Anxiety-She crys about everything. She accidently knocked over a small cup of water at the cancer center and started crying. On Monday, she said she felt like she was having a panic attack. I mentioned this to her nurse at the cancer center and she said mom should ask her Doctor for Ativan. I don't know if she needs that or a depression medicine. Is this normal?

I have a lot more to post but I really do need to run. I'll try to post more tonight. Thanks everyone!

Link to comment
Share on other sites

Alynn,

what your mom is going thru is not out of line with what can happen to someone on chemo and radiation. Tiredness, anxiety and depression .

Also, is she on steroids? usually with the chemo treatment iv steroids are given, and they can reek havoc with some people.

Also, taking ativan isn't such a bad idea either, but definitely talk w/ your moms dr. about it.

Grace

Link to comment
Share on other sites

Side effects are different for everyone. Not everyone has them or to the same degree. That said, I have heard of what you're describing and I do think it's very normal.

For my dad, fatigue was horrible. He went several months without being able to do anything without being nauseas and that only fed the fatigue from the treatments. Pain medication and anxiety medication can make you fatigued as well. He could walk from the house to the car,or from the sofa or bed to the bathroom, but that was about it. We used a wheelchair for everthing else.

It wasn't until his "chemo break" that he regained a little energy and some strength back.

I think beginning with Ativan is a good idea. Her doctor can prescribe something different or stronger if it doesn't work or if she can not tolerate it.

I don't know about question #2 except to say that what she is going thru is enormous and difficult. Sometimes when we are so sick, we just revert, and need to be taken care of. I would, of course, bring it up with her doctor if you get the chance to talk with him alone.

Keep us posted. Keeping your mom and you in my prayers.

Link to comment
Share on other sites

Alynn,

I certainly experienced personality changes with my mom. She got tougher and more insistant. I attributed this to the steroids..as she hadn't started radiation right away.

My mother also got very fatigued...but I am still not clear what was the radiation and what was the pneumonia...everything kinda happened at once. But that said, the literature I read said the radiation can be VERY fatiguing!!!

And Katie has a point, I get sick, I digress to being like 8!!!

Best wishes though for a positive outcome!!

Link to comment
Share on other sites

Hi Alynn, it sounds like my Mom was on the same treatment plan as your Mom. She was progressively more tired through as each round of chemosprogressed and a lot more tired in the third one than the first. Radiation only added to it and she did 5 weeks of radiation and by the end of it was very very sore. The pain from the radiation peaked about 10 days after she finished, so that is something to watch for in the future.

As far as your second question is concerned, my Mom has always been an extrememly patient person who was never rattled by anything. But during and after treatment she was a completely different person. No patience, and very blunt.

Definitely see about an anti-anxiety or anti-depression med. In my view, it should just be part of the treatment plan.

Hope all goes well.

Shauna

Link to comment
Share on other sites

Not much to add to what has been said except my mom had all the same symptoms. It was almost as if my mom turned into *a little girl* at times...we just went *with it* but her doc did prescribe an anti anxiety med (she refused to take an anti depressant) and it seemed to help calm her.

Keep us posted and lots of prayers!

Also..what Don mentioned about dehydration...so very important that she drinks plenty of liquids.

Libby

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.